Skip to main content
  1. News
  2. Top News

Kids sizzurp: Experts warn of highly addictive drug, can cause extreme seizures

See also

A kids sizzurp craze is something that all parents need to be aware of this week, as experts are warning families that many teens have recently been admitted to hospitals, hooked on the “medicine.” With a rising number of young people here in the U.S. taking part in the highly addictive and dangerous drug, health officials are saying that while teens may be able to get high from the sweet combination, it can also cause extreme seizures, breathing troubles, and even death. Today.com shares the threat that this drug poses to American youth this Thursday, Jan. 23, 2014.

Sizzurp may have an entertaining name, but both kids and parents need to realize that the side effects of this drug are anything but humorous. Doctors are telling families that this cocktail of sorts — “sizzurp” is made from a combination of prescription cough syrup containing codeine, different candies, and soda pop — can lead to serious consequences, including death.

“This is a very dangerous drug,” said Dr. Robert Glatter of Lenox Hill Hospital in New York. “It can lead to seizures and essentially lead you to stop breathing.”

Glatter has also confirmed to a Today news source on this kids sizzurp craze that he’s noticed quite a few teenagers as of late ending up in the emergency room after taking this dangerous, sweet-tasting drug.

“It’s quite addictive,” Glatter said. “The sweetness of the soda and candy combined with the drug itself makes people want to have this all day long. ... They just don’t know how much they’ve had throughout the day and by then, it’s almost too late.”

One of the main reasons that sizzurp has become so popular appears to be due to its widespread nature, being talked about or even glamorized in a number of YouTube clips, social media comments, and even songs. Often nicknamed “lean,” “purple drank,” and “syrup,” the mix usually involves a number of Jolly Rancher candies as well to include even more sweetness and bright colors to the mix. An immediate, euphoric high is said to result right away from taking the drug. Of course, breathing troubles and seizures may also result in an overdose.

“Kids are seeing this all over — on social media, on the Internet,” said Steve Pasierb, president and CEO ofThe Partnership at Drugfree.org. “They're seeing their favorite music stars talking about this, singing about this and then they turn to the medicine cabinet.”

With snorting Smarties also a dangerous trend for young ones, it’s hopeful that with proper warnings and proactive action taken by parents and teachers, this kids sizzurp fad will peter out sooner than later.

“These are dangerous prescription drugs,” Pasierb said. “Whether they're mixed with soft drinks or mixed with Jolly Ranchers, it doesn't change that fact. This is one of the more dangerous ways, frankly, to get high.”

Advertisement

Related Videos: